Noroxin and Tendon Rupture
The U.S. Food and Drug Administration has issued a "black box warning" for all fluoroquinolones, including Noroxin (norfloxacin), as these medications have an increased risk for tendonitis and tendon ruptures. Contact your healthcare provider immediately if you are taking Noroxin and develop tendon problems, such as difficulty walking, sharp pain in a tendon area, or tendon swelling.
Does Noroxin Cause Tendon Rupture?Noroxin® (norfloxacin) is an antibiotic used to treat urinary tract infections, gonorrhea, and prostatitis. It belongs to a group of medications called fluoroquinolones, or just "quinolones" for short. Like other quinolones, Noroxin may cause tendon problems, including tendonitis and tendon rupture.
More Information About Tendon Rupture With Noroxin UseTendons are tissues in the body that connect muscles to bone. Tendonitis is a medical term used to describe inflammation or swelling of a tendon. Rupture is said to occur when a tendon is torn or breaks. As you might guess, tendon ruptures can be quite painful and may cause permanent damage if not treated properly.
The United States Food and Drug Administration (FDA) has required a special warning, called a "black box warning," to be in place for all fluoroquinolones, including Noroxin, because of an increased risk for tendonitis and tendon rupture associated with these medications. Although these problems occur rarely, they can be quite serious. Early detection is important to prevent further tendon damage.
The most common type of tendon rupture with Noroxin use is a rupture of the Achilles tendon, which connects the heel to the lower leg muscles. A rupture of this tendon may need to be repaired surgically. Tendonitis and tendon rupture have also been reported in other areas, such as the: